Michigan, 2015

Flooding and Damaging Winds in Michigan, July 18, 2015

July 18, 2015 · NWS IWX · 16 events in 5 counties and zones

Weak shortwave trough moving through upper Michigan combined with retreating outflow boundary from morning/early afternoon storms, which moved through northern Indiana/northwest Ohio, spurned new storm development from southern Wisconsin southeast through northeast Illinois by later afternoon. Storms were initially sub-severe and disorganized, but a bowing segment developed as cold pool…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Weak shortwave trough moving through upper Michigan combined with retreating outflow boundary from morning/early afternoon storms, which moved through northern Indiana/northwest Ohio, spurned new storm development from southern Wisconsin southeast through northeast Illinois by later afternoon. Storms were initially sub-severe and disorganized, but a bowing segment developed as cold pool strengthened, causing widespread damaging winds and flooding across southwest lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 18, 3:13 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 18, 3:13 PM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
413 PM EDT SAT JUL 18 2015

.SYNOPSIS...
ISSUED AT 141 PM EDT SAT JUL 18 2015

HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE REGION.
TEMPERATURES WILL WARM INTO THE 80S TO MIDDLE 90S THIS AFTERNOON.
HEAT INDEX VALUES FROM 100 TO 110 ARE POSSIBLE THIS AFTERNOON.
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORM THIS AFTERNOON
THROUGH TONIGHT AND AGAIN ON SUNDAY. IT WILL REMAIN WARM AND MUGGY
TONIGHT WITH LOWS ONLY DROPPING INTO THE 70S OVERNIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 412 PM EDT SAT JUL 18 2015

MORNING/EARLY AFTERNOON MCS IS CURRENTLY PUSHING OUT OF LOCAL
FORECAST AREA TO THE EAST. THIS HAS PRODUCED A NOTICABLE OUTFLOW
BOUNDARY CURRENTLY EXTENDING FROM MICHIGAN CITY SE TO PORTLAND.
HAVE REMOVED MANY OF THE COUNTIES NORTH OF THIS OUTFLOW FROM THE
HEAT ADVISORY...ESPECIALLY EAST OF A WARSAW TO THREE RIVERS LINE.
WHILE TEMPERATURES MAY RECOVER INTO THE MID 80S...HEAT INDICES
SHOULD REMAIN BELOW CRITERIA. ELSEWHERE...TEMPERATURES WILL HOVER
AROUND 90 WITH HEAT INDICES AROUND 100...SO THE HEAT ADVISORY WILL
CONTINUE INTO THE EVENING.

CURRENTLY MONITORING UPSTREAM CONVECTIVE TRENDS ACROSS NRN IL. HI
RES GUIDANCE HAS BEEN LITTLE HELP TODAY REGARDING CONVECTIVE
TRENDS...HOWEVER LATEST RADAR DATA SHOWS ORGANIZATION ACROSS FAR NW
IL/SRN WI. HRRR SUGGEST CONTINUED WARM SECTOR STORM DEVELOPMENT
FURTHER SOUTH FROM EAST CENTRAL IL INTO WESTERN IN. THESE STORMS MAY
POSE AN ISOLATED SEVERE WEATHER THREAT...WITH DAMAGING WINDS AND
HEAVY RAINFALL THE MAIN THREAT. FURTHER INTEREST LIES WITH THE
ORGANIZATION ACROSS NRN IL. ANTICIPATE THAT THIS FEATURE MAY
PROPAGATE E/SE TOWARDS THE AREA BETWEEN 22Z AND 01Z...RIDING ALONG
THE APPRECIABLE INSTABILITY GRADIENT DEMARCATED BY THE
AFOREMENTIONED OUTFLOW BOUNDARY. SBCAPE VALUES BUILDING TO 4000
TO 6000 J/KG SOUTH OF THIS OUTFLOW W/ MID LVL LAPSE RATES NEAR 6.5
C/KM. EFFECTIVE SHEAR VALUES ARE MARGINAL...FROM 20-30 KTS ACROSS
THE AREA...HOWEVER IF THIS LINE CAN ORGANIZE...WHICH IT APPEARS TO
BE DOING AS I WRITE THIS...SHOULD BE SUFFICIENT TO MAINTAIN INTO
THE NORTHWEST PART OF THE AREA AROUND 00Z AS A SQUALL LINE/BOW
ECHO. THIS WOULD PRODUCE A BETTER THREAT FOR DAMAGING
WINDS...POTENTIALLY SIGNIFICANT...ROUGHLY ALONG THE OUTFLOW
BOUNDARY FROM MICHIGAN CITY TO JUST SOUTH OF FORT WAYNE. OF
COURSE...WITH THIS OUTFLOW BOUNDARY SITUATED ACROSS THE AREA...ANY
STORMS THAT PROPAGATE ALONG IT WILL MAINTAIN A HIGHER TORNADO RISK
W/ ENHANCED LOW LVL SHEAR. HAVE REFLECTED THIS IN THE GRIDS WITH A
DAMAGING WIND MENTION...FROM NW TO SE ACROSS THE FORECAST AREA
FROM 22Z TO 03Z. WILL BE MONITORING THIS CLOSELY OVER THE NEXT
SEVERAL HOURS.

FORECAST PICTURE BECOMES SOMEWHAT MUDDLED AFTER 06Z...AND WILL HINGE
ON CONVECTIVE EVOLUTION BETWEEN NOW AND THEN. LARGER SCALE FRONT
WILL PUSH SE INTO THE AREA BY TOMORROW MORNING. HAVE BACKED OFF POPS
A BIT...ESPECIALLY NW...LATE TONIGHT THROUGH SUNDAY. HIGHEST POPS
ARE CURRENTLY SUNDAY AFTN AS THE FRONT IS LAYED OUT FROM SW TO NE
ACROSS THE FCST AREA. HIGH TEMPS SUNDAY WERE CUT JUST A BIT AS
WELL...MAINLY ACROSS THE NW PORTION OF THE FORECAST AREA. THERE MAY
BE A FEW LOCATIONS THAT HAVE HEAT INDICES APPROACH 100
TOMORROW...MAINLY SOUTH AND EAST OF FORT WAYNE. HOWEVER...WITH
UNCERTAINTY IN THE PRECIP EVOLUTION AND TEMPS...WILL HOLD OFF ON ANY
HEAT HEADLINES RIGHT NOW FOR SUNDAY.

&&

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 412 PM EDT SAT JUL 18 2015

CDFNT EXPECTED TO BE MOVG THROUGH SERN PORTION OF CWA SUNDAY
EVE WITH TSTMS PSBL ALONG IT IN THE EVE. SFC HIGH SHOULD BUILD
INTO THE AREA MONDAY PROVIDING FAIR WX. MID LEVEL CUT-OFF LOW OVER
IDAHO THIS AFTN IS EXPECTED TO SHEAR EASTWARD ACROSS THE MID MS/OH
VALLEY MONDAY NIGHT/TUE BRINGING A CHC OF SHOWERS TO THE AREA.
RIDGING EXPECTED TO MOVE ACROSS THE AREA WED-FRI RESULTING IN FAIR
WX WITH A SLOW WARMING TREND. RETURN FLOW BEHIND THE SFC HIGH
COMBINING WITH A WK SHRTWV TOPPING UPR RIDGE MAY BRING TSTMS BACK
INTO THE AREA ON SATURDAY. OVERALL... TEMPS EXPECTED TO BE A BIT
BLO NORMAL DURING THE LONG TERM PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 141 PM EDT SAT JUL 18 2015

HIGHLY UNCERTAIN TAF PD WITH THUNDERSTORMS NORTH OF KFWA EARLY
THIS AFTERNOON. EXPECT OUTFLOW BOUNDARY NOTED ON RADAR TO SHIFT
SOUTH THROUGH KFWA OVER THE FIRST COUPLE HOURS OF THE TAF
PD...WITH WINDS SHIFTING FROM THE NORTH AND BRIEF MVFR CIGS. NO
TSRA MENTION AT THIS TIME GIVEN UNCERTAINTY WITH TRACK OF CURRENT
STORMS...HOWEVER WILL MONITOR CLOSELY THROUGH 21Z AND AMEND KFWA
IF NEEDED.

ADDITIONAL THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON INTO EVENING
AS AFOREMENTIONED OUTFLOW BOUNDARY REMAINS INVOF KSBN AND KFWA.
RIGHT NOW...HANDLED TAF FCST WITH VCTS MENTION...SIMILAR TO
YESTERDAY'S SETUP. WILL MONITOR THROUGH THE EVENING AND AMEND IF
TSRA ACTIVITY MATERIALIZES AND IS EXPECTED TO IMPACT TERMINALS.
OTHERWISE...VFR CONDS GENERALLY EXPECTED AFTER 02Z...WITH TSRA
CHANCES CONTINUING LATE IN THE FCST PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING FOR
     INZ003>005-012>016-020-022>027-032>034.

MI...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR MIZ077-078.

OH...NONE.
LM...NONE.
&&

SYNOPSIS...LASHLEY/NG
SHORT TERM...NG
LONG TERM...JT
AVIATION...NG

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSNORTHERNINDIANA
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jul 18, 2:14 PM EST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
314 PM EDT SAT JUL 18 2015

INZ003>006-008-009-012>018-024>027-MIZ077-078-OHZ004-015-016-024-025-
191000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WABASH-HUNTINGTON-
WELLS-ADAMS-BERRIEN-CASS MI-DEFIANCE-PAULDING-PUTNAM-VAN WERT-
ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...KENDALLVILLE...
LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...
FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...
CASSOPOLIS...DEFIANCE...PAULDING...ANTWERP...OTTAWA...PANDORA...
VAN WERT...DELPHOS...LIMA
314 PM EDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...SOME LIKELY SEVERE WITH DAMAGING WINDS...ISOLATED
HAIL AND PERHAPS A FEW TORNADOES ARE POSSIBLE THIS EVENING. IN
ADDITION SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL WHICH
COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY SUNDAY INTO EARLY SUNDAY NIGHT. THE
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
HEAVY RAIN IS ALSO POSSIBLE WHICH MAY LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ020-022-023-032>034-191000-
WHITE-CASS IN-MIAMI-GRANT-BLACKFORD-JAY-
INCLUDING THE CITIES OF...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...MARION...HARTFORD CITY...MONTPELIER...PORTLAND
314 PM EDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TON
THUNDERSTORMS...SOME LIKELY SEVERE WITH DAMAGING WINDS AND ISOLATED
HAIL ARE POSSIBLE THIS EVENING. IN ADDITION SOME STORMS WILL
PRODUCE LOCALLY HEAVY RAINFALL WHICH COULD RESULT IN FLASH
FLOODING.

HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES WILL LINGER INTO
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY SUNDAY INTO EARLY SUNDAY NIGHT. THE
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
HEAVY RAIN IS ALSO POSSIBLE WHICH MAY LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ007-MIZ079>081-OHZ001-002-005-191000-
STEUBEN-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-HENRY-
INCLUDING THE CITIES OF...ANGOLA...STURGIS...THREE RIVERS...
COLDWATER...HILLSDALE...BRYAN...MONTPELIER...WAUSEON...ARCHBOLD...
NAPOLEON
314 PM EDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...SOME LIKELY SEVERE WITH DAMAGING WINDS...ISOLATED
HAIL AND PERHAPS A FEW TORNADOES ARE POSSIBLE THIS EVENING.

THUNDERSTORMS ARE LIKELY THIS EVENING...WITH A FEW STRONG TO SEVERE
STORMS WITH DAMAGING WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE LIKELY SUNDAY INTO EARLY SUNDAY NIGHT. THE
STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
HEAVY RAIN IS ALSO POSSIBLE WHICH MAY LEAD TO LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-191000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
314 PM EDT SAT JUL 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...SOME SEVERE WITH WIND GUSTS IN EXCESS OF 50 KNOT ARE
LIKELY LATE THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE STORMS WITH LARGE HAIL AND WIND GUSTS IN EXCESS OF 50
KNOTS ARE POSSIBLE SUNDAY AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jul 18, 4:45 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 PM CDT SAT JUL 18 2015

INZ003-012-013-182230-
STARKE-LA PORTE-PULASKI-
445 PM CDT SAT JUL 18 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN STARKE...NORTHERN
PULASKI AND SOUTHWESTERN LA PORTE COUNTIES...

AT 443 PM CDT...A STRONG THUNDERSTORM WAS NEAR DUNNS BRIDGE...MOVING
NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KNOX...NORTH JUDSON...MEDARYVILLE...SAN PIERRE...BREMS...ORA...
DENHAM...BEARDSTOWN...TOTO...BASS LAKE...LOMAX...ENGLISH LAKE AND
CLARKS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN NORTHERN INDIANA .

&&

LAT...LON 4128 8693 4137 8671 4114 8648 4105 8693
TIME...MOT...LOC 2143Z 236DEG 32KT 4116 8699

MARSILI
Special weather statement, Jul 18, 4:53 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
553 PM EDT SAT JUL 18 2015

INZ012-014>016-182230-
STARKE-MARSHALL-KOSCIUSKO-FULTON-
553 PM EDT SAT JUL 18 2015

...A LINE OF DEVELOPING STRONG THUNDERSTORMS WILL AFFECT EAST
CENTRAL STARKE... NORTH CENTRAL FULTON...MARSHALL AND WEST CENTRAL
KOSCIUSKO COUNTIES...

AT 552 PM EDT /452 PM CDT/...A LINE OF STRONG THUNDERSTORMS WAS
DEVELOPING ALONG A LINE EXTENDING FROM KNOX TO CULVER TO NEAR
ROCHESTER...AND MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...ROCHESTER...KNOX...BOURBON...ARGOS...CULVER...MENTONE...
WALNUT...TIPPECANOE...OAK GROVE...ETNA GREEN...BURKET...OLD TIP
TOWN...HIBBARD...MAXINKUCKEE...TIOSA...BURR OAK...TWIN LAKES...TALMA
AND RUTLAND.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT/1100 PM CDT/ FOR
NORTHWESTERN INDIANA.
&&

LAT...LON 4142 8637 4132 8597 4119 8586 4106 8617
      4129 8669
TIME...MOT...LOC 2152Z 236DEG 40KT 4129 8662 4123 8640 4111 8613

MARSILI
Local storm report, Jul 18, 5:07 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
607 PM EDT SAT JUL 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     1 N MICHIGAN CITY       41.72N  86.90W
07/18/2015                   LA PORTE           IN   NWS EMPLOYEE

            TREE LIMBS DOWN. WINDS ESTIMATED ON I94 AT 65MPH.

&&

NWS
Special weather statement, Jul 18, 5:21 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
621 PM EDT SAT JUL 18 2015

INZ017-024-025-182245-
HUNTINGTON-WHITLEY-WABASH-
621 PM EDT SAT JUL 18 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HUNTINGTON AND
SOUTHWESTERN WHITLEY COUNTIES...

AT 620 PM EDT...A STRONG THUNDERSTORM WAS NEAR NORTH MANCHESTER...
MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  SOUTH WHITLEY AROUND 640 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BRACKEN...
GOBLESVILLE...LUTHER...COLLAMER...TUNKER...BIPPUS AND WASHINGTON
CENTER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT FOR NORTHEASTERN
INDIANA.
&&

LAT...LON 4105 8571 4105 8568 4108 8569 4116 8562
      4101 8544 4090 8567
TIME...MOT...LOC 2220Z 230DEG 17KT 4099 8568

JBALL
Special weather statement, Jul 18, 5:22 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
622 PM EDT SAT JUL 18 2015

INZ003-004-014-182245-
MARSHALL-ST. JOSEPH-LA PORTE-
622 PM EDT SAT JUL 18 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
MARSHALL...EAST CENTRAL LA PORTE AND ST. JOSEPH COUNTIES...

AT 622 PM EDT /522 PM CDT/...A LINE OF STRONG THUNDERSTORMS WAS ALONG
A LINE EXTENDING FROM NEAR BUCHANAN TO NEAR NORTH LIBERTY TO
WALKERTON...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
SOUTH BEND...MISHAWAKA...GEORGETOWN...GULIVOIRE PARK...GRANGER...
WALKERTON...NORTH LIBERTY...NEW CARLISLE...LAKEVILLE...ROSELAND...LA
PAZ...INDIAN VILLAGE...CRUMSTOWN...TEEGARDEN...LAKE OF THE WOODS...
WYATT...WOODLAND...LYDICK AND CHAIN-O-LAKES.

THIS INCLUDES INTERSTATE 80 IN INDIANA BETWEEN MILE MARKERS 65 AND
83.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT/1100 PM CDT/ FOR
NORTHWESTERN INDIANA AND SOUTHWESTERN MICHIGAN.
&&

LAT...LON 4176 8647 4175 8612 4152 8615 4142 8623
      4145 8657
TIME...MOT...LOC 2222Z 282DEG 27KT 4176 8642 4158 8644 4146 8652

MARSILI
Local storm report, Jul 18, 5:28 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
628 PM EDT SAT JUL 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     MICHIGAN CITY           41.71N  86.90W
07/18/2015                   LA PORTE           IN   AMATEUR RADIO

            TREES AND POWER LINES DOWN

&&

LOTHAMER

The radar

The Northern Indiana radar (KIWX), 76 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
July 18, 5:28 PM EST to 5:31 PM EST
Where
Berrien County, 0.51 mi E of Buchanan
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.830, -86.360

Large tree down onto local road.

Flood, St. Joseph

When
July 18, 6:20 PM EST to 8:20 PM EST
Where
St. Joseph County, 0.69 mi S of Oakwood to 0.96 mi NW of Oakwood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.770, -85.550

Water over the roadway.

Thunderstorm Wind, St. Joseph

When
July 18, 6:20 PM EST to 6:23 PM EST
Where
St. Joseph County, 0.7 mi SSW of White Pigeon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.790, -85.633

Tree down onto a trailer on Fawn River Road.

Thunderstorm Wind, St. Joseph

When
July 18, 6:20 PM EST to 6:23 PM EST
Where
St. Joseph County, 1.03 mi W of Oakwood
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.780, -85.570

Estimated winds of 65 mph with numerous trees down.

Thunderstorm Wind, St. Joseph

When
July 18, 6:32 PM EST to 6:35 PM EST
Where
St. Joseph County, 1.03 mi E of Sturgis
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.800, -85.400

Winds coming from all directions.

Thunderstorm Wind, St. Joseph

When
July 18, 6:34 PM EST to 6:37 PM EST
Where
St. Joseph County, 0.69 mi N of Colon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.960, -85.320

Trees and power lines downed.

Thunderstorm Wind, St. Joseph

When
July 18, 6:35 PM EST to 6:38 PM EST
Where
St. Joseph County, Burr Oak
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.850, -85.320

Six to eight inch diameter partially rotted tree limb downed.

Thunderstorm Wind, Branch

When
July 18, 6:46 PM EST to 6:49 PM EST
Where
Branch County, 0.69 mi S of Bronson Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.870, -85.180

Tree downed.

Thunderstorm Wind, Branch

When
July 18, 6:51 PM EST to 6:54 PM EST
Where
Branch County, 0.86 mi SW of Bronson Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.870, -85.190

Tree downed across roadway.

Flood, Cass

When
July 18, 6:52 PM EST to 8:52 PM EST
Where
Cass County, 1.37 mi WNW of Dowagiac Cass Arpt to 1.66 mi SW of Dowagiac Cass Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.001, -86.143

Several roads around Dowagiac flooded with at least one lane obstructed.

Thunderstorm Wind, Branch

When
July 18, 6:54 PM EST to 6:57 PM EST
Where
Branch County, 0.69 mi S of Coldwater
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.940, -85.000

Tree downed across roadway. Power lines onto vehicle.

Thunderstorm Wind, Branch

When
July 18, 6:58 PM EST to 7:01 PM EST
Where
Branch County, 0.51 mi E of Coldwater Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.930, -85.040

Large tree down onto roadway.

Thunderstorm Wind, Branch

When
July 18, 7:04 PM EST to 7:07 PM EST
Where
Branch County, 1.03 mi W of Coldwater Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.850, -85.000

Tree downed blocking U.S. 27 at Warren Road.

Thunderstorm Wind, Branch

When
July 18, 7:11 PM EST to 7:14 PM EST
Where
Branch County, 0.69 mi S of Coldwater
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.940, -85.000

Several trees down in and around the Coldwater area. Some trees and power lines onto vehicles or roadway.

Thunderstorm Wind, Branch

When
July 18, 7:19 PM EST to 7:22 PM EST
Where
Branch County, 3.3 mi NE of Coldwater
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.980, -84.950

Tree downed across road.

Thunderstorm Wind, Hillsdale

When
July 18, 7:24 PM EST to 7:27 PM EST
Where
Hillsdale County, 0.52 mi E of Camden
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.750, -84.760

Power lines downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595431, 595429, 595432, 595444, 595445, 595433, 595435, 595436, 595437, 595430, 595438, 595439, 595440, 595441, 595442, 595443.